Texas, 2008

Heavy Rain in Texas, August 28, 2008

August 28, 2008 · NWS LUB · 1 event in 1 county or zone

Isolated to scattered thunderstorms produced localized heavy rainfall over the extreme southern Texas Panhandle during the afternoon hours of the 28th. Ponding of water over roadways was reported in Swisher County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated to scattered thunderstorms produced localized heavy rainfall over the extreme southern Texas Panhandle during the afternoon hours of the 28th. Ponding of water over roadways was reported in Swisher County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 28, 2:13 PM CST, 47 minutes earlier.

Area forecast discussion, Aug 28, 2:13 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
313 PM CDT THU AUG 28 2008

.SHORT TERM...
LOCAL AIRMASS THIS EVENING WILL REMAIN MOIST AND UNSTABLE WITH AS
MUCH INFLUENCE FROM RIDGING TO THE NORTH AS FROM WEAK LOW PRESSURE
TO THE SOUTH. SURFACE HEATING NONE-THE-LESS ADEQUATE FOR UPWARDS
CONVECTION TO BREAK CAP AND PRODUCE ISOLATED THUNDERSTORMS.
DIFFICULTY SPECIFYING BEST AREAS FOR THUNDER FAVORS BROAD-BRUSH LOW
MENTION. SHOWERS SHOULD TAPER OFF ONCE AGAIN OVER NIGHT BEFORE
REPEATING FRIDAY. CHANGES FRIDAY OF WEAK FRONTAL BOUNDARY PRESENCE
AND SOMEWHAT MORE SOUTHEAST COMPONENT ALOFT MIGHT LEAD TO A BIT MORE
COVERAGE...BUT LOW MENTION OF THUNDER STILL PREFERRED. BRIEF SMALL
DOWNPOURS SEEM ASSURED BUT NOT WIDESPREAD ENOUGH FOR HIGHLIGHTING
CONCERNS. MCQUEEN

&&

.LONG TERM...
NO MAJOR CHANGES MADE TO PREVIOUS FORECAST. THE FLAT 500 MB
HIGH OVER THE SOUTHERN ROCKIES TO MOVE EAST TOWARD MISSOURI
BY SATURDAY MORNING WHERE IT WILL BUILD AND MOVE TO NORTHERN
OHIO OVER THE LABOR DAY WEEKEND. MEANWHILE A COUPLE OF STRONG
SHORTWAVES WILL DIVE DOWN FROM THE GULF OF ALASKA INTO THE
PACIFIC NORTHWEST...DEVELOPING A CUT-OFF LOW NEAR THE
GREAT BASIN BY LABOR DAY. THUS SOUTHWEST FLOW ALOFT EXPECTED
ACROSS THE REGION THROUGH THE EARLY PART OF THE WEEK...THEN
BECOMING MORE WEST OR NORTHWEST...DEPENDING OF WHICH MODEL
ONE LOOKS AT FOR THE MIDDLE AND LATER PART OF THE WEEK. A
LOW OVER NORTHERN CHIHUAHUA TO DRIFT NORTHWARD ALONG THE
WESTERN PERIPHERY OF THE HIGH OVER THE WEEKEND. THUS WITH
MONSOONAL MOISTURE AND A FEW DISTURBANCES MOVING IN THE
SOUTHWEST FLOW ALOFT...WILL CONTINUE MENTION OF SLIGHT CHANCE
TO CHANCE OF POPS THROUGH THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  86  61  84  60 /  20  20  20  20  10
TULIA         66  87  61  86  62 /  20  20  20  10  10
PLAINVIEW     66  85  61  85  63 /  20  20  20  20  10
LEVELLAND     64  84  62  86  63 /  20  20  20  20  20
LUBBOCK       70  86  64  87  65 /  20  20  20  20  10
DENVER CITY   64  83  61  87  62 /  20  30  20  20  20
BROWNFIELD    65  85  62  88  64 /  20  30  20  20  20
CHILDRESS     71  92  68  91  68 /  20  20  20  10  10
SPUR          68  85  64  90  67 /  20  20  20  20  10
ASPERMONT     71  88  67  91  68 /  20  20  20  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/08
Hazardous weather outlook, Aug 28, 5:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT THU AUG 28 2008

TXZ021>044-291100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Swisher

When
August 28, 3:00 PM CST to 5:00 PM CST
Where
Swisher County, 5 mi E of Kress
Reported by
Newspaper
Coordinates
34.370, -101.662

Local newspapers printed photographs which showed ponding of water that inundated sections of Farm to Market Road 145 east of Kress. The water covered that highway following locally heavy rainfall during the afternoon hours. Event time is estimated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125259.